Steroids : How do you take your... - British Lung Foun...

British Lung Foundation
41,703 members47,942 posts

Steroids

Candyred
Candyred
38 Replies

How do you take your steroids? My new doctor put me on them yesterday 8 a day for 5 days .. that’s it!.. 😬

38 Replies
oldestnewest
Bkin

I would check with your doctor, the pharmacist and read the information leaflet that comes with the meds. It should also say on the label stuck to the box the meds came in that the pharmacist would have applied according to the prescription from the GP surgery.

My last dose of prednisolone for lung infection was 6 x 5mg dose once daily for 5 days. I take all together at breakfast time.

Peoples dose may vary depending on what's being treated and the doc prescribing I guess.

here is NHS info on prednisolone

beta.nhs.uk/medicines/predn...

2 likes
Reply
Candyred
Candyred
in reply to Bkin

Thank you x

Reply
O2Trees
O2Trees
in reply to Bkin

I think you're right when you say it varies according to the doctor bkin. You hear many different approaches. I heard the normal starting amount is now 40mg, up from 30mg. In the past when I wasnt responding well an d suggested taking 40mg, my then doctor said it's based on weight and I wouldnt benefit from taking more than 30mg.

Anyway, having used pred for copd since 2000, (and for asthma for around 30 years more) and knowing they have side effects, I start my rescue pack at 30mg and within a couple of days reduce to 25mg. If any problems I take the extra 5mg later in the day. If not I do another 2 days at 25 then go to 20 and do the same thing.

This obviously isnt a recommendation - my doctor is quite happy with my doing the above, but many wouldn't be. And there have been times of course when it wasn't possible to do quick reducing, but those times were when I was on the way to pneumonia and IV pred and ABs. But when Im not heading towards hospital my regime seems to work well for me.

5 likes
Reply
Bkin
Bkin
in reply to O2Trees

I think the higher dose is bound to cause increased side affects but I know some US folk start on 40mg and higher, but also I know of a lady that does similar to you, I don't know if that means the inflammation doesn't get under control as quickly on the lower dose, but I am sure different people get prescribed relevant dose to them and some respond as well to lower dose.

1 like
Reply
O2Trees
O2Trees
in reply to Bkin

I only do that quick tapering regime if my breathing is improving Bkin. Difficult breathing, if you have asthma anyway, is caused by inflammation narrowing the airways. If you begin to breathe better then the inflammation has reduced. My GP used to say, well you dont want to go down too far too quick and then have a relapse and have to take even more than you would have had to. And of course I bear that in mind. But there may be other things to take into account for other people, and sometimes for me too, such as the alveoli becoming clogged with fluid which happens in pneumonia but I tend to know about that as I have a rapid reduction in O2 saturation and have to go onto O2 temporarily at 24/7.

Reply
Bkin
Bkin
in reply to O2Trees

yes I would rather take the prescribed dose to avoid the possibility of the inflammation not responding by taking a lower dose. Basically safe for most to take as prescribed by the doc or what is agreed between the patient and their doctor.

Steroids treat inflammation both oral and inhaled. Keeping the inflammation under control is what is important. Out of control is when there is a risk of complications occurring.

1 like
Reply
Candyred
Candyred
in reply to O2Trees

Ok thank you x

Reply
sassy59

Take them in the morning Candyred. Hope they work well for you but see how you go. Xxxxx

1 like
Reply
Candyred
Candyred
in reply to sassy59

Thank you xx

1 like
Reply
newlands

Apparently that’s the new recommendation according to my respiratory team

1 like
Reply
Candyred
Candyred
in reply to newlands

Right I see .. must check that out .. thank you x

Reply
2greys

Make sure you take them just after eating your breakfast. Taking them any later will probably result in insomnia and being unable to sleep at night.

If, in the future, you have to take them for a longer period, then you will need to reduce the daily dose slowly, tapering off. Your doctor should advise you on this. They will interfere with your immune system to reduce any inflammation and after a long course your immune system will need time to build up to be fully active again, hence the tapering off.

7 likes
Reply
Candyred
Candyred
in reply to 2greys

Thank you .. been taking steroids for years now always the same routine .. just this time the doctor said different .. x

Reply
Tilantoe

Some docs. Say 8 per day for 5 days, and some 6 per day for 7days. Always altogether in a morning, other wise you may not sleep. Better just after food, cos they can upset tummy in some.people. Hope that helps. Hope you are better soon. Love pat xx

1 like
Reply
Candyred
Candyred
in reply to Tilantoe

Thank you x

Reply
Hacienda

I'm taking them at the moment, and weaning down on them, Always remember we are all different with our Lung Diseases. Over the Years I Know how my Body works with them, Best to Ask Doctor or Consultant or phone Respiritory for Advise. Best Wishes Hun. xxxx

2 likes
Reply
Candyred
Candyred
in reply to Hacienda

Thank you xx

Reply
peege

I set my alarm for 5am, have the pred & water by the bed ready to take & go straight back to sleep. This way their effect has worn down a lot by night time and I can get a reasonable nights sleep.

6 likes
Reply
Candyred
Candyred
in reply to peege

Thank you xx

Reply
Hidden
Hidden
in reply to peege

Great idea....I will do at too next time I'm on Pred. The only downside I had experienced with them was the hunger...I ate like a horse and consequently the weight went on! This last time for the first time there was no hunger instead I slept for only 2 hours a night....on the bright side I was able to catch up on my recorded etc programmes 😀

1 like
Reply
Tree20862
Tree20862
in reply to peege

I have to take mine with food.

Reply
Lizzog

I’ve just finished a 8 tablet five day course. Made me feel tired in afternoons and awake for first night - not too bad overall!

1 like
Reply
Candyred
Candyred
in reply to Lizzog

Thank you .. I’m usually up all night with the steroids no matter when I take them.. restless legs to and extremely ajitated .. x

Reply
HungryHufflepuff

A few months ago I had a 5 day course of 8 and was told to take them as early in the morning as possible to diminish the risk of insomnia and with breakfast to diminish the effects of Dreaded Pred Tummy.

I’m sorry to know you’re back on the dreaded things. I hope they help you improve quickly at least.

2 likes
Reply
Candyred

Thank you .. just can’t seem to get my copd and Bronchiectasis at a level where I feel ok .. it’s never ending .. hope you are ok? Hugs x

Reply
HungryHufflepuff

I am munching my way through a stack of chocolate biscuits so things right now are not bad 🍪🍪🍪🍪

Hugs to you too 🍪 and a cookie (unlike yours, mine are not virtual cookies and alas do not have virtual calories!)

2 likes
Reply
Candyred

😂❤️😂.. now that does appeal to me both .. real and virtual .. 🤔 wonder if I have any of those Cadbury’s cookies left .. right am away on a mission .. clear the stairs “I’m coming down”.. hugs my friend xx

2 likes
Reply
corriena

All together in the morning with milk. 😊

1 like
Reply
clematis5932

I was always under the impression that if you had bronchiectasis that the steroids were to be taken over a three week reducing period not short and sharp.

1 like
Reply
Candyred

Right! .. well, no ones told me that .. 😡

Reply
Starstream

I have Bronchiectasis and have always had 6 x 5days usually clears me up but not for long.

Reply
BrianTaylor

I take six, in the mornings, with food as part of my rescue kit, for seven days.

1 like
Reply
Whitechinchilla

My dose was increased from 30 to 40 and then I did have unpleasant side effects. I asked for them to be reduced but was told that is the current regime. Thankfully the side effects lessened.

Do make sure that you eat before taking them and always on the mornings.

Good luck.

2 likes
Reply
Candyred

Thank you .. I’ve decided I’m going to cut them down today .. last night was the worse ever! I’m just not prepared to put my body and mind through that again .. hey ho .. thanks again xx

1 like
Reply
Whitechinchilla

Be your own doctor.

I think the side effects from steroids are amongst the worst.

Hope you feel better very soon.

Good wishes.

Reply
SquirrelsHolt

Good afternoon. Your post has made me look at my rescue pack of Prednisolone and mine say take 8 (5mg) all at once, daily for 3 days,with/after food. So many different recommendations, if in doubt best to speak to your GP but my rule of thumb has over the years, been to never just stop if taking a high dose,always taper off.

1 like
Reply
Candyred

Thank you SquirrelsHolt xx

1 like
Reply
Tree20862

There is some merit to a 5 day course. If you are not improving, contact the doctor. I work in a Pediatric hospital in the states.... We do 5 day courses all the time. It is just enough to help without a bothersome taper or side effects.

Reply

You may also like...